I had only 2 days of bleeding last month but my pregnancy test is negative


I only had 2 days of bleeding last month and usually my period lasts 7 days. I had a pregnancy test done and it was negative but I feel bloated and keep getting cramps. Again I had a test done at home and it’s still negative. Could I be pregnant?
Noorjahan

Dear Noorjahan –

Thank you for your question. Many over the counter pregnancy tests take several weeks to a month from conception (when the sperm fertilizes the egg) to demonstrate a positive test, i.e. by the time a missed period occurs, the test is generally positive. Pregnancy tests work by looking for the hormone human chorionic gonadotropin (HCG), which is produced once the embryo (the fertilized egg) has implanted in the wall of the uterus. However, the urine pregnancy test cannot detect very minute amounts of HCG, which is why it may take up to a week after a missed period to have a positive test. The doctor tests for a pregnancy by looking for the same hormone, but in the blood. This test is more sensitive (i.e. will pick up smaller amounts) than the urine pregnancy test.

Some people may experience spotting (small amounts of bleeding) once pregnant that they confuse with having their period. Therefore, it is possible that you are pregnant and the home pregnancy test is not yet able to pick up on the pregnancy because the amount of HCG remains too small.

There are also several conditions that may cause you to have the symptoms you are experiencing, while having a negative pregnancy test. One of these is an ectopic pregnancy, which is the implantation of the embryo outside of the uterus. This type of pregnancy can cause the pregnant person to be at risk and the embryo usually does not survive. Thus, it is very important that you see your doctor to rule out an ectopic pregnancy. Some infections of the pelvic area may cause similar symptoms. It is also important to see your doctor to check for these infections.

Other causes of a shortened period include the following: stress, illness, increased exercise, extreme dieting, weight loss or weight gain, and some medications. All of these can cause changes in hormone levels that may cause a woman to either have a shortened period or no period at all. The medications most commonly associated with this are contraceptives, like the birth control pill. Changes in the period are common in people who have recently started or stopped a contraceptive.

Most importantly, it is essential that you see a doctor to evaluate for some of the conditions discussed above.

Best of luck and please feel free to send any further questions.

Sincerely,

Lorin, for AlterHeros

Leave a comment